Missouri, 2009

Damaging Wind in Missouri, May 24, 2009

May 24, 2009 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging wind gusts in the community of Seligman. A few trees and power poles were knocked down along with damage to a garage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced damaging wind gusts in the community of Seligman. A few trees and power poles were knocked down along with damage to a garage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 1:31 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 24, 1:31 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT SUN MAY 24 2009

.DISCUSSION...

BAND OF LIGHT TO MODERATE RAIN IS WRAPPING AROUND AN UPPER LOW
OVER SOUTHERN ARKANSAS. RAINFALL RATES WITH THE ACTIVITY IN
SOUTHERN MO HAVE BEEN JUST A FEW HUNDREDTHS OF AN INCH PER HOUR AT
MOST. EXTENSIVE CLOUD COVER HAS LIMITED SURFACE HEATING IN ALL
BUT WESTERN SECTIONS OF THE CWFA WHERE TEMPERATURES HAVE MADE IT
INTO THE LOWER AND MIDDLE 80S. INSTABILITY SOMEWHAT HIGHER IN
THESE AREAS...AND ARE SEEING SOME ISOLATED SHOWERS TRY TO
DEVELOP. ALL IN ALL...HAS BEEN A QUIET WEATHER DAY WITH SO FAR.

MAIN OVERALL CONCERN IS RAINFALL AND FLOOD POTENTIAL AS THE UPPER
LOW NOW OVER SOUTHERN ARKANSAS LIFTS SLOWLY NORTH INTO SOUTHERN
MO. MAIN PROBLEM IS THAT MOST MODELS HAVE OVERESTIMATED WHAT WAS
EXPECTED TO HAVE OCCURRED SO FAR...AT LEAST THIS FAR NORTH. PWATS
OFF THE 12Z KSGF SOUNDING WERE JUST UNDER 1.4 INCHES...A LITTLE
LESS THAN RECENTLY PROGGED....BUT THE TREND TOWARD HIGHER OVERALL
MOISTURE IS STILL EXPECTED AS THE UPPER LOW APPROACHES WITH PWATS
REACHING THE 1.6-1.7 INCH NEIGHBORHOOD ON MEMORIAL DAY (SIMILAR TO
LITTLE ROCKS 12Z SOUNDING). MAIN QUESTION IS WHERE THE HEAVIER RAIN WILL
DEVELOP. STRONGER MOISTURE TRANSPORT OCCURRED LAST NIGHT AND THIS
MORNING AS A LOW LEVEL JET WRAPPED AROUND THE NORTH AND NORTHWEST SIDE
OF THE LOW OVER ARKANSAS...BUT THE GFS HAS BACKED OFF ON THE
OVERALL MAGNITUDE OF THE MOISTURE TRANSPORT INTO SOUTHERN MO
TONIGHT INTO MONDAY. A QUICK LOOK AT THE NEW ECMWF IS SOMEWHAT
MORE BULLISH ON RAINFALL AMOUNTS VERSUS THE 12Z GFS. WILL CONSIDER
A FLOOD WATCH TONIGHT THROUGH MONDAY OVER THE SOUTHERN MO
OZARKS...BUT CONFIDENCE IS STILL FAIRLY LOW.

UPPER LOW WEAKENS AND GETS CAUGHT UP IN THE MID LATITUDE FLOW BY TUE-WED.
A WEAK SHORTWAVE AND BROAD SFC TROUGH/WEAK COLD FRONT MOVE THROUGH
THE AREA WITH CONTINUED CHANCES FOR MAINLY DIURNAL CONVECTION WED-THU.
HIGHER MID LEVEL HEIGHTS GRADUALLY BUILD EAST INTO THE AREA BEHIND
THE EXITING SHORTWAVE LATE IN THE WEEK AND INTO NEXT WEEKEND WITH
DRY WEATHER EXPECTED FRI-SUNDAY WITH SEASONABLE TEMPERATURES. DSA

PREV UPDATE /1146 AM CDT SUN MAY 24 2009/

A BAND OF LIGHT TO MODERATE RAIN CONTINUES TO SLOWLY SHIFT
NORTHWEST ACROSS SOUTH CENTRAL MISSOURI. THIS BAND IS NOT AS
SOLID AS IT WAS EARLIER THIS MORNING...WITH BREAKS NOTED ON THE
REGIONAL RADAR COMPOSITE. EXPECT THIS SLOW WEAKENING TREND TO
CONTINUE AS IT APPROACHES THE INTERSTATE 44 CORRIDOR AROUND MID
AFTERNOON. THERE HAS NOT BEEN A SINGLE LIGHTNING STRIKE WITH THIS
ACTIVITY THIS MORNING...AND REALLY THINK LIGHTNING WILL BE LIMITED
ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON. HAVE THEREFORE GONE
WITH ONLY AN ISOLATED THUNDER MENTION.

A SLIGHTLY DIFFERENT SCENARIO IS EXPECTED NORTH OF THE INTERSTATE
44 CORRIDOR THIS AFTERNOON. THERE WILL BE A LITTLE MORE IN THE
WAY OF INSTABILITY ACROSS THIS REGION...ALBEIT WEAKER THAN
SATURDAY. DO THINK THERE WILL BE ENOUGH THERE TO CONTINUE CARRYING
NORMAL THUNDER WORDING. LATEST SHORT TERM GUIDANCE INDICATES A
BAND OF LOW LEVEL CONVERGENCE SLOWLY SHIFTING NORTHWEST ACROSS THE
REGION...WHICH MAY PROVIDE SOMEWHAT OF A FOCUS FOR SHOWERS AND
STORMS THIS AFTERNOON. DID DROP POPS ONE CATEGORY ACROSS CENTRAL
MISSOURI AND WENT WITH SCATTERED MENTION FOR SHOWERS AND
THUNDERSTORMS. WE ARE STILL LOOKING AT NON SEVERE THUNDERSTORMS
ACROSS THIS REGION...WITH LOCALLY HEAVY RAINFALL BEING THE MAIN
THREAT. OTHERWISE...THE REST OF THE FORECAST IS ON TRACK. PUBLIC
PRODUCTS WILL BE UPDATED BEFORE NOON.

SCHAUMANN

&&

.AVIATION...

A BAND OF LIGHT TO MODERATE RAIN WITH MVFR CONDITIONS CONTINUES
TO SLOWLY APPROACH KSGF EARLY THIS AFTERNOON. THIS BAND WILL REACH
KSGF AROUND MID AFTERNOON. MEANWHILE...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE
REMAINDER OF SOUTHWEST MISSOURI. WILL COVER THIS WITH A TEMPO
GROUP AT KJLN AND KSGF AS CONFIDENCE IN TIMING AND LOCATION IS NOT
HIGH ENOUGH FOR PREVAILING. RAIN SHOWERS ARE EXPECTED TO PERSIST
THIS EVENING AND WILL THEN INCREASE IN AREAL COVERAGE OVERNIGHT.
CEILINGS AND VISIBILITIES ARE ALSO EXPECTED TO LOWER OVERNIGHT AS
UPPER LEVEL LOW PRESSURE APPROACHES FROM THE SOUTH. KEPT
CONDITIONS IN THE MVFR CATEGORY FOR NOW...BUT THERE WILL LIKELY
BE POCKETS OF IFR AROUND...ESPECIALLY WITH HEAVIER SHOWERS.
CONDITIONS SHOULD BEGIN TO IMPROVE BY LATER MONDAY MORNING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 24, 11:21 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 PM CDT SUN MAY 24 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1221 PM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW OVER SOUTHERN ARKANSAS EARLY THIS AFTERNOON
WILL SLOWLY MOVE NORTH...REACHING SOUTHERN MISSOURI BY LATE
MONDAY NIGHT AND TUESDAY. AN ONGOING AREA OF LIGHT TO MODERATE
RAIN SHOWERS IN ADVANCE OF THIS LOW WILL AFFECT PARTS OF SOUTHERN
MISSOURI THIS AFTERNOON.

WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THIS
AFTERNOON...MAINLY NORTH OF THE INTERSTATE 44 CORRIDOR WHERE
SOMEWHAT BETTER INSTABILITY WILL RESIDE. A FEW STORMS COULD
PRODUCE WINDS NEAR 40 MPH AND PEA SIZE HAIL. LOCALIZED HEAVY
RAINFALL COULD LEAD TO SMALL AREAS OF ISOLATED FLASH FLOODING DUE
TO HIGH RAINFALL RATES FROM SLOW MOVING THUNDERSTORMS.

ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT.
HEAVY RAINFALL AND THE TRAINING OF SHOWERS AND THUNDERSTORMS COULD
LEAD TO FLOODING ACROSS PORTIONS OF SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE MONDAY
WITH AREAS OF HEAVY RAINFALL POSSIBLE. SEVERE STORMS ARE NOT
EXPECTED.

THUNDERSTORMS REMAIN POSSIBLE TUESDAY AND WEDNESDAY. COVERAGE
WILL BE ISOLATED TO SCATTERED AND PRIMARILY DURING THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
May 24, 4:40 PM CST
Where
Barry County, 0.56 mi W of Seligman
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.520, -93.940

Severe thunderstorm wind gusts knocked over trees, power poles, and damaged a garage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175788.